Our question this week was:
Our 13 year old cocker/terrier took her first dose of enalapril last night (10mg for her 43 lbs). She also took lasix for her cough and fluid build up. She was diagnosed with basically heart failure...(Her heart is round-shaped in pictures etc) This morning she changed completely. She did not urinate, eat or act her normal chipper self. She has vomited several times and is not herself at all. If it is a reaction (side-effect) to the drugs, how long will it take to get out of her system?
Thanks for your email. Goodness, your situation sounds very unfortunate. Congestive Heart Failure (CHF) is common in dogs. Without actually seeing and examining your dog, to be honest, I'm not sure what is going on. The Lasix is a diuretic and generally causes increased urinations. The enalapril is in a class of drugs called "ACE inhibitors". Both drugs are commonly used to treat dogs with CHF.
I'd worry about a couple of things. Is the CHF getting worse or is there a secondary problem going on. It is possible that your dog is dehydrated or hypotensive (having a low blood pressure) making her weak. It is also possible that a secondary problem may be going on such as kidney failure.
I'd recommend taking her to your vet for revaluation immediately. If it is after hours, I'd go to your local emergency clinic.
An article that might be useful to you is: Congestive Heart Failure in Dogs.
Best of luck!
To read most recent questions Click here!
**Click here to see the full list of Ask Dr. Debra Questions and Answers!*